Random Health Fact:



What's all The Hoopla About Children's Medicine?  
by Christi Qazi / December 2007

There have indeed been some children hurt and even killed by overdosing of so called "infant" over the counter cold products. However, in general these products are safe and effective when given appropriately, and the children are monitored. There are several things parents need to know before giving their children these medicines, which in 99% of kids are perfectly safe. While these products will NOT cure the cold or flu your infant has, they can create some relief so that the baby and you can both get a good night's sleep.

PSEUDOEPHEDRINE

When purchasing products containing pseudoephedrine, most pharmacies are lazy and will sell only one box at a time. This is NOT in the spirit of the law, it does not conform to the law and it is "policy" because many of the workers in large chain pharmacies  do not want to do the simple math that it takes to find out how much ACTIVE pseudoephedrine is in the medicine. The restriction is on the amount of actual pseudoephedrine, not the amount of boxes you buy at once. Find a smart pharmacist like I have, who actually calculates out how much active pseudoephedrine the product contains and not just enact a blanket policy of 1 box of any pseudoephedrine product per day. You will be better off doing this because if both you and your child are ill, you will not have to choose 1 box of medicine and decide who gets to have sleep and relief that night. Also, this is my opinion as a mother and a chemist, phenylpherine IS NOT equivalent, and does not work as well as pseudoephedrine, these are sold over the counter and they are a waste of money.

When purchasing a cold and cough medicine for a child 2 and under there are things you need to consider:

1) DO NOT OVER MEDICATE; if your child does not have a cough, do not give him a medicine that has cough suppressant, only treat the symptoms he/she has.

2) NEVER, NEVER dose based on age, instead dose based on weight. If you do not know the weight of your child, do not guess. Get out your scale and weigh yourself, then get on the scale and pick up your child. This will give you his/her weight within an acceptable margin of error. It is especially important to get an accurate weight before giving sedating medicines such as Benadryl. If your child is in between weight classes, go with the lower dose, and if your child has any adverse reactions to the medications, or has not improved at all after 2 days, take your child to a pediatrician for an examination.

THE REAL PROBLEM WITH INFANT MEDICATIONS

The real problem with infant medications is the fact that the packaging only discusses how much medicine to give your child based on kids over the ages 2 or 6 years or based on a weight that corresponds with most kids in that age group. Medication needs to be administered by the weight of the child, not age per say. If I have a 4 year old that weighs 36lbs and he is to get 1 tsp of medication this is clear, but the instructions on the box say for children under 2 to call a doctor. Let me tell you at 3A.M. your 1.5 year old comes in with a fever of 103, you either deal with it or go to a local ER, not many parents think to ask the question BEFORE they are in the situation. My 1.5 year old weighs 28lbs, which is well within the cutoff of 24lbs for a tsp of Motrin and Tylenol. In essence my 4 year old and my 1.5 year old take the same dosage because their weights dictate that this is an appropriate amount to give them both.

HOW TO DOSE CORRECTLY

Again, know how much your child weighs. Do NOT overdress a child that has a fever, strip him or her to a light cotton tee-shirt and a diaper and begin treatment. Place room temperature cloths at the base of his neck, throat, forehead and on top of his head. He/She might be unhappy but you are protecting their brain. Anything above 103F that does not respond to Motrin and Tylenol, you are not qualified to treat at home, so go ahead and dose them with Tylenol AND (YES I SAID AND) Motrin, unless they have any allergies with either of these medications, then head to the ER if it has been more than 30 minutes. Some will tell you ear thermometers are not accurate, but if you buy the mid priced ones, ($50USD) and learn how to use it correctly, it will give you great results. I have found my Braun ear thermometer is dead on with my rectal thermometer. If you choose to use a rectal thermometer, remember to subtract 1 degree from the reading and clean it right away with Isopropyl, AKA Rubbing Alcohol.

A little side note about IPA or Rubbing Alcohol: My mother and many generations before used it to bring down fevers FAST. Most pediatricians do not recommend using this method as they are concerned with alcohol poisoning. I am sorry to say I disagree....While I would not dunk their whole bodies in a bath of the stuff, I do find that when my children have very high fevers and the Acetaminophen/Motrin combo has not kicked in yet, I use rubbing alcohol squares on the back of their necks and on the trunks of their bodies to help bring their fevers down fast and give the meds a chance to work. This has saved me numerous trips to the ER.

Some cautions: Never get the alcohol into their eyes, and be careful that you keep it away from their noses as the fumes are quite strong. After 2-3 applications (about 30 minutes), if there is no change in fever, I would go to the ER.

COUGH MEDICINE

There are many different cough medicines, but the most infamous one right now is Dextromethaphan. Before it was an evil additive that a few teenagers figured out they could drink to give them a small high with high risks, it was commonly added to children's and adults meds to calm coughs. Personally, the prescription cough medications that contain a tiny bit of codeine work much better, but if you have to use a over the counter medicine, again dose by weight. These dosage charts are easily found on the internet or you can call your doctor. The only problem I read about Dextromethaphan was related to a child who was given the correct amount, but unknown to his family, he had a rare metabolic disorder which prohibited the child from metabolizing the Dextromethaphan and after a week he sadly passed away as lethal doses built up in his body. This is a one in a million defect that his parents could not know about, which is why I say MONITOR your child for any strange behavior or for signs that they are not getting any better. In these cases, Doctors should be consulted and other prescriptions can be tried.

These medicines are a great tool in our medicine cabinets when used properly, but you must as the parent become educated and take responsibility for learning how and when to dose your child with these medicines. Do not let a very few cases of mishaps detour you from giving your child some needed relief. If you have any questions a pediatrician should be able to take care of all of your questions, because when used as directed these are safe, effective and useful medications.

Home - Contact Us - Terms of Use- Sitemap

HealthNinjas.Com is intended only for informational purposes.
HealthNinjas.Com does not provide medical/health advice, examination, diagnosis or treatment. Click here for details.